Alert archive / Montana / Tornado Warnings in 2000

Tornado Warning 5, NWS Glasgow, MT

July 2, 2000Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 2, 2000, 7:56 PM MDT for Valley County, Montana. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 7:56 PM MDT (01:56 UTC)
Expired
Jul 2, 2000, 9:00 PM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Valley County, MT

The radar

The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:05 PM MDTTornado F0Glasgow, MTStorm chasers reported a tornado touchdown south of Glasgow.
Jul 2, 8:11 PM MDTThunderstorm Wind 52 MGlasgow Intl Arpt, MT
Jul 2, 8:20 PM MDTThunderstorm Wind 52 EGlasgow, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:45 PM MDTSevere Thunderstorm WatchSPC6 hr
Jul 2, 6:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WFUS55 KGGW 030156
TORGGW
MTC105-030300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
756 PM MDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  VALLEY COUNTY IN NORTHEAST MONTANA

* UNTIL 900 PM MDT

* AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 14 MILES SOUTH OF TAMPICO...OR ABOUT 15 MILES SOUTHWEST OF
  GLASGOW...MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  THE PINES RECREATION AREA AT 805 PM MDT
  DUCK CREEK FISHING ACCESS SITE
  FORT PECK AT 820 PM MDT
  
VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED
WITH THIS STORM.

PROTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:39 PM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 2:39 PM MDT, 5 hours 17 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT SUN JUL 2 2000

ON THE SFC AT 18Z...DRY LINE ACROSS MY CENTRAL CWA AGAIN TODAY. LOW
SC OVR MY NORTHEAST KEEPING THEM IN THE 60S WITH DEW POINTS IN THE
MID 50S. 60 DEW POINTS IN SOUTHERN AND SOUTHWESTERN ND SHOULD ONCE
AGAIN RIDE UP THE DRY LINE THIS LATE AFTERNOON AND EVENING AS IT
MAKES IT/S SWING BACK ACROSS THE CWA. LAST NIGHT TORNADIC SUPERCELLS
DEVELOPED OFF THE DRYLINE IN WESTERN SASK...AND MOVED INTO NEMONT
OVERNIGHT. OUTFLOW BOUNDARY MADE IT ALL THE WAY INTO GGW FROM THEM.
TODAY IS A BIT DIFFERENT WITH THE LOW CLOUDS OVER THE EAST.

ON THE VIS SAX PIX...LOW CLOUDS ARE STUBBORN...BUT ARE MOVING NORTH
AND EAST OUT OF THE AREA. NEAR SDY OVR THE BIG SHEEP UPLANDS CU
FIELDS ARE FORMING ALREADY. ELSEWHERE AROUND MT A FEW TSRA ARE NOTED
IN THE CENTRAL MOUNTAINS AND ARE MOVING INTO THE PLAINS EAST OF HVR
MOSTLY NORTH OF THE LITTLE ROCKIES RANGE IN MY FAR WESTERN CWA.
OTHERWISE CLEAR SKIES RULE...WITH ONLY SOME FAIR WEATHER CU NOTED
HERE AT GGW AT 19Z.

ON THE MODEL FRONT...POOR SFC FIELDS BY ALL COMPUTER GUESSES TODAY.
ETA DID NOT INIT WELL WITH 400MB RH FIELDS...AVN DID A BETTER JOB.
HOWEVER THE AVN LOOKS A BIT ODD IN THE LATER PERIODS. NGM HAS AN OK
SOLUTION COMPARABLE TO THE ETA. WILL MIX AND MATCH THE MODELS FOR
THE FORECAST SOLUTION TODAY.

12Z SOUNDINGS...HERE AT KGGW...AN ALMOST LOADED GUN SOUNDING SHAPING
UP FOR GGW. -4 LI... PW 1.06...CAPE AROUND 1000 J/KG. KTFX SOUNDING
A MORE TAMER OF THE TWO. AT 17Z ON THE GOES SOUNDER DATA... -7 LI/S
OVER MY CWA WITH THE -3/S GOING ALL THE WAY BACK OVER THE WESTERN
MOUNTAINS. CAPES IN THE 1000 J/KG DISTRICT.

19Z SOUNDING...NEW VIEW INTO THE UPPER LEVELS...SHOWS A GOOD CAP AT
540 MB WHICH WOULD TAKE A 92 DEGREE SURFACE TO SURPASS....LOWER CAP
AT 720MB WOULD TAKE A TEMP OF 87 TO BREAK. GOOD DIRECTIONAL AND
SPEED SHEAR NOTED WITH THE SPECIAL SOUNDING. CAPE AROUND 800-900
J/KG.

FOR TONIGHT...SVR WX IS POSSIBLE ACROSS THE AREA. SW WITH HIGH BASED
TSRA COMING OFF THE WESTERN MTS (AT 19Z SOME STRIKES IN THE SW MTS
ALREADY) MAKING IT INTO THE PLAINS...MAIN THREAT WILL BE HIGH WINDS.
THE NE IS PRIMED UP WITH PLENTY OF LOW LEVEL MOISTURE...GOOD SHEAR
PROFILE...ETC FOR LARGE HAIL AND HIGH WINDS.

MONDAY...LOOKS BETTER FOR SVR. THE NE COULD EVEN BE IN A MODERATE
RISK WITH THE ELEMENTS ALL THERE FOR A BIG EVENT. WILL EVEN
HIGHLIGHT IN THE ZONES FOR SVR NE. ALONG THE MISSOURI RIVER AN AREA
OF 3000 J/KG OF CAPE SHOWS UP AND MOVES NE THROUGH THE REGION. WITH
THE DEVELOPING SFC LOW IN THE REGION...LOOK FOR A STRONGER E/SE WIND
CWA WIDE TO AIDE IN BRINGING MORE LOW LEVEL MOISTURE INTO THE
REGION. EVEN ON INTO THE OVERNIGHT PERIOD ON MONDAY AN 850MB LOW
LEVEL JET WRAPS INTO THE REGION STRAIGHT FROM GULF OF MEXICO...JUST
TO ADD TO THE PILE OF SVR ELEMENTS.

TUESDAY...WITH THE CURRENT MODEL TREND...SEEMS TO LOOK A BIT TAMER
FOR NEMONT...BUT VERY WELL COULD BE ANOTHER SVR WEATHER OVER THE
EASTERN ZONES.

TEMPS...WILL TREND ABOVE GUIDANCE FOR THE SHORT TERM.             PROTON

EXTENDED...PATTERN CONTINUES WITH SOUTHWEST FLOW ALOFT INTO MONTANA
FROM TROF ALONG WEST COAST. RIDGE REBUILDING OVER HIGH PLAINS
WEDNESDAY WITH THICKNESS VALUES INCREASING AGAIN FOR TEMPERATURE
HEADING BACK TOWARD 90. SHORTWAVES GET EJECTED FROM WEST COAST TROF
ACROSS MONTANA THROUGH THE PERIOD. MODELS HAVE BEEN INCONSTANT ON
SPEED AND POSITION OF SHORT WAVE ENERGY AND ATMOSPHERE REMAINING AT
LEAST MARGINALLY UNSTABLE WILL EXPECT THUNDERSTORM DEVELOPMENT EACH
DAY. EBERT

GGW TTTTT 060/088 060/080 055/082 056/086 059/088 946654/90333
GDV TTTTT 063/088 062/080 055/083 056/087 058/087 946654/90333

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:04 PM MDTSevere Thunderstorm WarningGGWValley56 min
Jul 2, 6:35 PM MDTSevere Thunderstorm WarningGGWPetroleum55 min
Jul 2, 6:54 PM MDTSevere Thunderstorm WarningGGWValley66 min
Jul 2, 7:19 PM MDTSevere Thunderstorm WarningGGWPetroleum56 min
Jul 2, 7:45 PM MDTSevere Thunderstorm WarningGGWGarfield60 min
Jul 2, 8:35 PM MDTSevere Thunderstorm WarningGGWMcCone70 min
Jul 2, 8:38 PM MDTSevere Thunderstorm WarningGGWGarfield67 min
Jul 2, 8:48 PM MDTSevere Thunderstorm WarningGGWDawson57 min
Jul 2, 8:56 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley64 min
Jul 2, 9:18 PM MDTSevere Thunderstorm WarningGGWWibaux57 min
Jul 2, 9:18 PM MDTTornado WarningGGWMcCone57 min
Jul 2, 9:46 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt59 min
Jul 2, 10:08 PM MDTSevere Thunderstorm WarningGGWDawson67 min
Jul 2, 10:41 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt64 min
Jul 3, 5:10 PM MDTSevere Thunderstorm WarningGGWPetroleum65 min
Jul 3, 5:40 PM MDTSevere Thunderstorm WarningGGWPhillips65 min

Nearby

Tornado Warnings in Montana, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.